Alert archive / Tennessee / Flash Flood Warnings in 2007

Flash Flood Warning 4, NWS Morristown, TN

June 25, 2007Cocke County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 25, 2007, 3:24 PM EDT for Cocke County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2007, 3:24 PM EDT (19:24 UTC)
Expired
Jun 25, 2007, 6:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 3:30 PM EDTFLASH FLOODNewport, TNFROM 330 PM TO AROUND 430 PM EDT...FLOODING AND HIGH WATER CLOSED EAST BROADWAY STREET...MAIN STREET AND MCMAHAN AVENUE FOR NEARLY ONE HOUR. REPORTED BY THE COCKE COUNTY EMERGENCY MANAGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 251925
FFWMRX
TNC029-252230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT MON JUN 25 2007

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCKE COUNTY IN EAST TENNESSEE...

* UNTIL 630 PM EDT

* AT 324 PM EDT...A HAM RADIO OPERATOR REPORTED FLASH FLOODING FROM 
A THUNDERSTORM NEAR NEWPORT MOVING NORTHEAST AT 15 MPH.  WATER IS 
REPORTED MOVING INTO FIRST NATIONAL BANK IN NEWPORT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES. 
LOW LYING PLACES THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU
COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS 
A LIFE THREATENING SITUATION.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN

LAT...LON 3586 8317 3586 8295 3604 8295 3604 8317

$$

HW
1 follow-up statement
000 
WGUS74 KMRX 252133
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT MON JUN 25 2007

TNC029-252143-
COCKE TN-
533 PM EDT MON JUN 25 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL COCKE
COUNTY...

THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE
WARNING HAS BEEN CANCELLED.

LAT...LON 3586 8317 3586 8295 3604 8295 3604 8317

$$

TD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:33 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 25, 2:33 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT MON JUN 25 2007

.DISCUSSION...A WARM MOIST...IN OTHERWORDS MORE TYPICAL
SUMMERTIME...AIRMASS HAS SETTLED OVER THE REGION BRINGING MORE
TYPICAL AFTERNOON AND EVENING PULSE THUNDERSTORMS. WITH THE
INSTABILITY OF THE ATMOSPHERE AND WITH SOME DRY AIR ALOFT TO HELP
INTENSIFY STORMS...EXPECT SOME OF THESE THUNDERSTORMS TO BECOME
SEVERE. HAVE TWEAKED POPS JUST SLIGHTLY UPWARDS AND HAVE CHANGED
WORDING THROUGH NEXT SEVERAL DAYS FROM CHANCE TO SCATTERED TO
REFLECT REALITY.

IN THE LONGER TERM...A STRONG UPPER TROF AND SURFACE FRONT LOOKS
GOOD TO MOVE THROUGH THE REGION ON FRIDAY INCREASING THE CHANCE OF
STORMS.  HAVE INCREASED POPS TO THE 50S RANGE AND WOULD NOT BE
SURPRISED IF THAT INCREASED FURTHER AS TIME PROGRESSES.

AFTER THE FRONT MOVES THROUGH ON FRIDAY NIGHT DRIER AIR COMES INTO
PLAY AND HAVE LOWERED POPS BEHIND THE SYSTEM.  TEMPERATURES WILL SEE
A LITTLE MODIFICATION POST FRONTAL BUT NOT MUCH.

GUIDANCE NUMBERS THROUGH THE PERIOD APPEAR REASONABLE SO DID NOT
DEVIATE MUCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  69  91  70  91  70 /  30  30  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  91  68  91  69 /  30  30  30  20  10
OAK RIDGE, TN  67  94  67  92  69 /  30  20  20  20  10
TRI CITIES AIRPORT, TN  63  90  62  90  66 /  30  20  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW
Hazardous weather outlook, Jun 25, 5:00 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUN 25 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-260900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
THIS AFTERNOON AND EVENING. A FEW ISOLATED THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS UP TO 60 MPH...LARGE HAIL UP TO THE
SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT MOST OF THE
WEEK...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A COLD FRONT
WILL APPROACH THE REGION LATER IN THE WEEK...INCREASING THE COVERAGE
OF STRONG TO SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT DIFFERENT PLACES THROUGHOUT THE
WEEK.

DMG

In the hours before

Special weather statement, Jun 25, 1:26 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
126 PM EDT MON JUN 25 2007

TNZ071-072-251815-
BLOUNT SMOKY MOUNTAINS-NW BLOUNT-
126 PM EDT MON JUN 25 2007

...A STRONG THUNDERSTORM WAS AFFECTING BLOUNT COUNTY...

AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF FONTANA VILLAGE....MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 25, 2:27 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT MON JUN 25 2007

TNZ073-074-251900-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
227 PM EDT MON JUN 25 2007

...A STRONG THUNDERSTORM WAS AFFECTING SEVIER COUNTY...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVIERVILLE....MOVING NORTH AT 15 TO 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Local storm report, Jun 25, 2:35 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     ANDREWS                 35.20N 83.82W
06/25/2007                   CHEROKEE           NC   LAW ENFORCEMENT

            0NE TREE DOWN AT ANDREWS. NUMEROUS POWER LINES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

GRC
Special weather statement, Jun 25, 2:41 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT MON JUN 25 2007

TNZ069-251930-
KNOX-
241 PM EDT MON JUN 25 2007

...A STRONG THUNDERSTORM WAS AFFECTING KNOX COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EAGLETON VILLAGE....MOVING NORTH AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.
Local storm report, Jun 25, 3:06 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND DMG     JELLICO                 36.58N 84.13W
06/25/2007                   CAMPBELL           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN AND AROUND JELLICO. REPORTED BY
            JELLICO POLICE DEPT.

&&

GRC
Special weather statement, Jun 25, 3:14 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT MON JUN 25 2007

TNZ039-252015-
HAMBLEN-
314 PM EDT MON JUN 25 2007

...A STRONG THUNDERSTORM WAS AFFECTING HAMBLEN COUNTY...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE PINE....MOVING NORTHEAST AT 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:04 PM EDTSevere Thunderstorm WarningMRXKnox56 min
Jun 24, 8:32 PM EDTSevere Thunderstorm WarningMRXSevier43 min
Jun 24, 8:58 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson62 min
Jun 24, 9:08 PM EDTSevere Thunderstorm WarningMRXHamblen67 min
Jun 24, 9:44 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins56 min
Jun 25, 1:57 PM EDTSevere Thunderstorm WarningMRXCampbell33 min
Jun 25, 2:04 PM EDTSevere Thunderstorm WarningMRXSevier41 min
Jun 25, 2:56 PM EDTSevere Thunderstorm WarningMRXCocke34 min
Jun 25, 3:00 PM EDTSevere Thunderstorm WarningMRXJefferson30 min
Jun 25, 5:51 PM EDTSevere Thunderstorm WarningMRXHamilton54 min
Jun 25, 5:53 PM EDTSevere Thunderstorm WarningMRXBradley52 min
Jun 25, 7:34 PM EDTSevere Thunderstorm WarningMRXMeigs, Roane41 min

Nearby

Flash Flood Warnings in Tennessee, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.